Adding Gabapentin To My Daily Meds
At the age of about 20 I noticed I was getting back pain where my back was starting to arch due to the weakening muscles. For a few years it was bearable but it increased as time went on. Fast forward to the age of 28 and I was taking cocodamol three times a day - 500mg of paracetamol with 30mg of codeine.
As the years went on, the dose increased as the pain increased and by the age of 40, in 2013, I was taking the maximum dose of 8 tablets a day; this seemed to be enough to keep me comfortable.
A big problem with my condition is that it's a gradual decline and problems can creep up slowly and I tend to just get used to things, pain included. Over the last few years I'd noticed my hips and thighs aching whilst I'm in my wheelchair but a slight shift in my weight usually eased it. Nowadays, though, it's become more pronounced and the pain occurs even when I'm in bed and comfortable. Because the cocodamol had been effective for so many years it didn't really occur to me to consider other options until one of the nurses at the neurological centre I live in mentioned that she'd noticed me "trying to get comfortable all the time and looking like you were failing." So we talked to my doctor about my options and decided to try gabapentin to see if it helped; I could continue taking the cocodamol at the same time, too.
I started the gabapentin on Monday morning with a dose of 300mg and by lunchtime I felt tired and a bit spaced out - I'd had a shower that morning and they always tire me out so I assumed that was the reason I felt like I did. Yesterday I went up to two tablets and, again, felt spaced out; not an unpleasant feeling but also not how you'd want to feel all the time. This morning I was chatting to a carer about it and she shared that she'd also been on gabapentin and also had the spaced feeling, but it had settled down after a fortnight or so.
So, hopefully I'll settle into this new painkiller after a couple of weeks and we'll see if it helps with the extra pain and discomfort I'm getting.